Regional dependence for continuous bivariate densities

Paul W. Holland, Yuchung J. Wang

Research output: Contribution to journalArticlepeer-review

14 Scopus citations


When the region of support for a continuous bivariate density is not a Cartesian product set, the joint distribution cannot be independent. This is closely related to the effects caused by “structural zeroes” in two-way contingency tables. Nonrectangular regions of support for continuous densities are analogous to the incomplete two-way tables. Quasi-independence is introduced to replace independence. A measure of association to quantify the degree of dependence due to region is defined, discussed, and applied to several examples.

Original languageEnglish (US)
Pages (from-to)193-206
Number of pages14
JournalCommunications in Statistics - Theory and Methods
Issue number1
StatePublished - Jan 1987

All Science Journal Classification (ASJC) codes

  • Statistics and Probability


  • dependence
  • measure of
  • quasi-independence
  • region of support
  • structural zeros
  • transformation of marginals


Dive into the research topics of 'Regional dependence for continuous bivariate densities'. Together they form a unique fingerprint.

Cite this